What are Opioids?
Opioids are drugs prescribed to treat moderate to severe pain. They are a psychoactive substance made from the opium poppy or synthetic analogues. Opioids are often prescribed for people following surgery, injuries, or to treat severe health conditions. The use of opioid drugs in the United States has reached huge levels. Opioids can result in addiction, abuse and overdoses. Even using painkillers as advised can result in raised tolerance, physical dependence, nausea and depression. Naloxone is used to treat an opioid overdose and can reverse the effects and prevent death.
By the Numbers
Drug overdose deaths and opioid-involved deaths continue to increase in the United States. The majority of drug overdose deaths (more than six out of ten) involve an opioid. Since 1999, the number of overdose deaths involving opioids (including prescription opioids and heroin) quadrupled.2 From 2000 to 2015 more than half a million people died from drug overdoses. 91 Americans die every day from an opioid overdose. (CDC)
- 69,000 people die from opioid overdoses each year worldwide.
- Only 10 per cent of people with an opioid dependence are receiving treatment.
- 1 out of 5 drug overdose-related deaths do not list a specific drug on the death certificate.
- From 1999 to 2015, more than 183,000 people died from opioid overdoses in the US.
Types of Opioids
Prescription opioids are also known under the name analgesics. They are used to manage pain.
They can be natural or semi-synthetic. Analgesic drugs can contain morphine or codeine, while synthetic opioids contain methadone.
Fentanyl: Fentanyl falls under the synthetic opioid umbrella. It is a legal drug used to treat pain. It has strong effects and can be used by addicts to intensify the feeling of other drugs.
Painkillers can be very addictive.
- The Centers for Disease Control and Prevention (CDC) recommends working closely with your doctor to create pain management goals, so you don’t become reliant on medication.
- When considering painkillers as a treatment option, make sure the possible benefits are worth the potential risk.
- Talk to your doctor if the pain does not subside in the timeframe you expected.
- Create a program to slowly wean yourself painkillers, so you do not shock the system and experience withdrawal symptoms.
- Tell your doctor about side effects or concerns you have.
- Never self-treat (never take more opioids than prescribed).
- Never share or receive opioid prescriptions with other people.
- At the end of treatment, take unused opioids to a community drug take-back program, or use a pharmacy mail-back program. If you cannot find such a program, unused medication down the toilet.
- Don’t take opioids with alcohol or other medications (muscle relaxants or hypnotics).
Always check with your doctor about other methods of pain relief and management. Make sure you let your healthcare professional know that you want to know about other options. The CDC lists the following options, for managing pain:
- Acetaminophen or ibuprofen.
- Cognitive behavioral therapy (a psychological approach to managing physical, behavioral and emotional triggers associated with pain).
- Physical therapy.
- Medications for depression or seizures.
- Interventional therapies (injections).
- Exercise and weight loss.
- Complementary/alternative therapies (massage or acupuncture).
- Topical treatments.
Symptoms of an Overdose
It is always better to be safe than sorry when dealing with pharmaceuticals. The CDC lists the following as signs of a possible overdose:
- Constricted pupils.
- Loss of consciousness.
- Shallow breathing.
- Cold, pale or blue skin.
The World Health Organization (WHO) lists the combination of these signs as the “opioid overdose triad”.
- Pinpoint pupils.
- Respiratory depression.
What to do During an Overdose
Administering naloxone can save someone’s life. Many US states have a “good samaritan law” to encourage people to seek emergency medical help for those experiencing an overdose. If someone is showing signs of an overdose, follow these recommended by the Laborers’ Health & Safety Fund of North America:
Check responsiveness: Try to wake the person by shouting at them, or shaking them carefully. If there is no response, check for signs of breathing. If you are unsure, call 911.
Call 911: Do not try to handle this situation alone. If someone is unconscious, having seizures or has stopped breathing, call 911 immediately. Give an exact description, such as “someone has overdosed”, or “someone is unconscious”, or “someone is having seizures”, to the dispatcher, so that the emergency response team can properly treat the patient upon arrival.
Administer naloxone (if available): In some cases, people with a history of opioid addiction may have naloxone on hand. If so, administer it right away. Follow the instructions on the package. Make sure you tell the 911 emergency response team.
Follow instructions given by the 911 dispatcher or use CPR: If you are trained and certified in CPR rescue breathing, administer to the person experiencing the overdose. If you are untrained, the dispatcher may give you instructions.
Stay with the person until help arrives: Even if the person regains consciousness, stay with them and keep them awake until help arrives. If you have to leave, place them on their side in the “recovery position” to prevent choking.